Oklahoma, 2013

Winter Storm in Oklahoma, February 20 to 21, 2013

February 20 to 21, 2013 · NWS TSA · 14 events in 14 counties and zones

A strong storm system moved from the southern Rockies into the Southern Plains on the 20th and 21st. Snow began during the morning of the 20th across the region and some heavy snow fell before it gradually transitioned to sleet and freezing rain during the evening of the 20th and early morning hours of the 21st.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system moved from the southern Rockies into the Southern Plains on the 20th and 21st. Snow began during the morning of the 20th across the region and some heavy snow fell before it gradually transitioned to sleet and freezing rain during the evening of the 20th and early morning hours of the 21st. Freezing rain and sleet continued during the morning of the 21st with some ice accumulations of 1/4 to 1/2 of an inch. Some power outages occurred as a result of the ice in far northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 20, 5:41 AM CST, 19 minutes earlier.

Area forecast discussion, Feb 20, 5:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
541 AM CST WED FEB 20 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
IMPACTS TO FLIGHT CONDITIONS WILL BE WIDESPREAD AND PROLONGED
THROUGH THE FORECAST PERIOD. INITIAL PRECIP CURRENTLY SPREADING IN
EASTERN OK WITH INTENSIFY LATER THIS MORNING...WITH A TRANSITION
TO AREAS OF SNOW WHICH WILL IMPACT FLIGHT LEVELS PRIMARILY OVER NE
OK. PRECIP INTENSITY WILL LESSEN THIS EVENING AND CEILINGS MAY
RISE A BIT...BEFORE THE NEXT ROUND OF WIDESPREAD HEAVY PRECIP
MOVES INTO THE REGION AFTER MIDNIGHT THROUGH THURS MORNING. THIS
PRECIP WILL LIKELY A RA/FZRA/PL MIXTURE WITH NE OK INTO FAR NW AR
BEING THE MOST AT RISK FOR ICE ACCUMULATIONS.

&&

.PREV DISCUSSION... /ISSUED 425 AM CST WED FEB 20 2013/

DISCUSSION...
VERY COMPLICATED WINTER WEATHER FORECAST IS SHAPING UP OVER THE
NEXT 36 HOURS WITH POSSIBILITY OF BOTH HEAVY SNOWFALL TODAY ACROSS
NE OKLAHOMA AND SIGNIFICANT ICE ACROSS NW ARKANSAS TONIGHT AND
THURSDAY MORNING. ALSO...THE POTENTIAL FOR ICE ACROSS NE OKLAHOMA
LATE TONIGHT AND THU MORNING IS LOOKING MORE LIKELY ESPECIALLY
NEAR KS/MO BORDERS. PREVIOUS WATCH WILL BE CONVERTED TO WARNING
AND WILL ALSO UPGRADE ADVISORY TO WARNING FOR NORTHERN MOST OK
COUNTIES. FINALLY...ADVISORY WILL BE EXPANDED TODAY A ROW OF
COUNTIES SOUTH TO INCLUDE FSM AREA.

POWERFUL UPPER LOW APPROACHING THE FOUR CORNERS AS EXPECTED THIS
MORNING WITH INITIAL SURGE OF WARM ADVECTION PRECIP PREDICTABLY
AHEAD OF SCHEDULE. VERY DRY AIR AT LOW LEVELS WILL INHIBIT THE
EXPANSION OF PRECIP INTO FAR NE AREAS A GOOD PART OF THE DAY...
BUT ALONG THE NORTHEAST EDGE OF PRECIP THERE SHOULD BE SUFFICIENT
WET BULB COOLING TO CHANGE PRECIP TO SLEET AND SNOW. IT APPEARS AS
THOUGH AREAS TO THE NORTH AND WEST OF TULSA WILL REMAIN MOSTLY
SNOW WITH TULSA AREA ON THE BORDERLINE...AND GIVEN INTENSITY OF
SNOWFALL SHOULD BE ABLE TO PICK UP A QUICK 4-6 INCHES OVER
OSAGE/PAWNEE WITH AMOUNTS ELSEWHERE TEMPERED BY MIXED PRECIP. OF
COURSE A SMALL CHANGE IN TEMP PROFILE IN EITHER DIRECTION COULD
STILL WREAK HAVOC WITH THE FORECAST AND THIS IS BY NO MEANS A DONE
DEAL.

AFTER A BIT OF A LULL IN PRECIP LATER TODAY THE LOW LEVEL WINDS
WILL REALLY BEGIN TO RESPOND TO THE APPROACHING UPPER SYSTEM WITH
A STRONG 60-70 KNOT LOW LEVEL JET DEVELOPING OVER THE AREA BY 12Z
THURSDAY. THIS WILL LEAD TO THE DEVELOPMENT OF A VERY STRONG WARM
LAYER ALOFT WHILE EASTERLY SFC WINDS KEEP COLD AIR IN PLACE. A
DISTURBING TREND IN LATEST MODELS IS FOR SFC TEMPS TO REMAIN A BIT
COLDER WITH FREEZING TEMPS TONIGHT AS FAR SOUTH AS I-40 PER THE
06Z NAM. WARM NOSE WILL ALSO BE ACCOMPANIED BY AT LEAST SCATTERED
CONVECTIVE CELLS WHICH WILL ENHANCE THE PRECIP RATES. GOES WITHOUT
SAYING (BUT I'LL SAY IT ANYWAY) THAT SFC TEMPS WILL BE CRITICAL IN
DETERMINING ICE ACCUM TONIGHT/THU AM AND STILL LOOKS LIKE MOST
LIKELY AREA TO SEE PROLONGED PERIOD OF TEMPS SIGNIFICANTLY BELOW
FREEZING WILL BE NW ARKANSAS AND FAR NORTHERN OK...THUS THE
UPGRADE TO A WARNING. CLOSE CALL ELSEWHERE AND THIS FORECAST WILL
CERTAINLY BE UPDATED AND NEEDS TO BE MONITORED CLOSELY.

SYSTEM WILL QUICKLY MOVE OUT THU AFTERNOON WITH SFC TEMPS FINALLY
WARMING ABOVE FREEZING IN ALL AREAS...THOUGH NOT BY MUCH IN FAR NW
ARKANSAS. COLD TEMPS ACROSS THE NORTH THU NIGHT AND FRIDAY
ESPECIALLY IF SNOW COVER CAN SURVIVE...IN FACT ANY AREAS WITH SNOW
COULD SEE TEMPS DIP INTO SINGLE DIGITS FRI MORNING.

WEAK SYSTEM COULD BRING A FEW SNOW SHOWERS/FLURRIES SATURDAY
FOLLOWED BY A GOOD WARM UP ON SUNDAY AHEAD OF NEXT STRONG UPPER
LOW IN ACTIVE PATTERN. THIS SYSTEM APPEARS TO HAVE LESS COLD AIR
TO DEAL WITH AND THUS SHOULD BE A RAIN EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   35  32  40  23 / 100 100 100  10
FSM   37  31  41  30 / 100 100 100  10
MLC   37  34  53  28 / 100  90  80  10
BVO   34  31  37  18 /  90 100 100  10
FYV   34  30  38  23 /  90  90 100  10
BYV   35  28  36  25 /  50  90 100  20
MKO   36  32  43  25 / 100 100  90  10
MIO   35  30  37  21 /  50 100 100  20
F10   36  32  46  25 / 100 100  80  10
HHW   43  36  57  30 / 100  90  90  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL NOON THURSDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ063.

     WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR OKZ060-OKZ061-
     OKZ062-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ074-OKZ076.

AR...WINTER STORM WARNING UNTIL NOON THURSDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020.

     WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR ARZ029.

&&

AVIATION...07
Hazardous weather outlook, Feb 20, 5:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 AM CST WED FEB 20 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 AM CST WED FEB 20 2013

...SNOW SLEET AND FREEZING RAIN IMPACTS TODAY THROUGH THURSDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
	AREA...GENERALLY ALONG AND NORTH OF INTERSTATE 40.
	ONSET...MID MORNING.

	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

DISCUSSION...
AREAS OF SLEET AND SNOW WILL SPREAD ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS MORNING...BEFORE DECREASING IN INTENSITY
AND MIXING WITH RAIN DURING THE AFTERNOON HOURS.  THE HEAVIEST
ACCUMULATIONS THROUGH THIS AFTERNOON AREA LIKELY NORTHWEST OF
INTERSTATE 44...AND ACROSS THE HIGHER TERRAIN OF FAR NORTHWEST
ARKANSAS.  ANOTHER ROUND OF WIDESPREAD AND HEAVIER PRECIPITATION
WILL OVERSPREAD THE REGION TONIGHT THROUGH THURSDAY MORNING.
THIS IS LIKELY TO BE A SLEET AND FREEZING RAIN MIXTURE.  ICE
ACCUMULATIONS ARE EXPECTED NORTH OF INTERSTATE 40...WITH
SIGNIFICANT ICING LIKELY NEAR THE OKLAHOMA KANSAS STATE LINE
AND EASTWARD ACROSS FAR NORTHWEST ARKANSAS.  PORTIONS OF THIS
ZONE MAY EXPERIENCE ICE ACCUMULATIONS APPROACHING ONE HALF
INCH...ESPECIALLY WITHIN THE TERRAIN OF FAR NORTHWEST ARKANSAS.
THESE ICE AMOUNTS ALONG WITH GUSTY WINDS WILL STRAIN THE LOCAL
POWER GRIDS.  POWER OUTAGES REMAIN A POSSIBILITY WITH LOCALIZED
OUTAGES SPANNING MULTIPLE DAYS IN THE ZONE OF HEAVIEST ICING.
THE HEAVIEST PRECIPITATION TONIGHT WILL BE ACCOMPANIED BY
SCATTERED THUNDERSTORMS...WHICH WILL ALSO ENHANCE LOCALIZED
SLEET AND ICE AMOUNTS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REPORTS OF PRECIPITATION TYPE AND ANY ACCUMULATION ARE REQUESTED
TODAY THROUGH THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HIGH
WIND POTENTIAL.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SLEET AND FREEZING RAIN ARE LIKELY TO BE ONGOING THURSDAY MORNING
ACROSS NORTHEAST OKLAHOMA AND WESTERN ARKANSAS.  THE HEAVIEST
ICING MAY OCCUR TOWARD SUNRISE THROUGH MID THURSDAY MORNING...
BEFORE THE PRECIPITATION DIMINISHES AND TRANSITIONS TO ALL RAIN.
GUSTY WINDS WILL CONTINUE ON THURSDAY PROVIDING STRESS ON ANY
ICE COVERED POWER LINES.
DRY WEATHER RETURNS FOR LATE WEEK...WITH GUSTY WINDS AND A CHANCE
OF RAIN TOWARD THE FIRST OF NEXT WEEK AS THE NEXT STRONG STORM
SYSTEM PASSES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Okfuskee

When
February 20, 6:00 AM CST to 4:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
February 20, 7:00 AM CST to 4:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
February 20, 7:00 AM CST to 4:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
February 20, 7:00 AM CST to 4:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Sequoyah

When
February 20, 7:00 AM CST to February 21, 11:00 AM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Winter Storm, Le Flore

When
February 20, 7:00 AM CST to February 21, 11:00 AM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Winter Storm, Haskell

When
February 20, 8:00 AM CST to February 21, 11:00 AM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
February 20, 9:00 AM CST to February 21, 11:00 AM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 20, 9:00 AM CST to February 21, 10:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
February 20, 9:00 AM CST to February 21, 9:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Winter Storm, Nowata

When
February 20, 9:00 AM CST to February 21, 10:00 AM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
February 20, 9:00 AM CST to February 21, 9:00 AM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 20, 10:00 AM CST to February 21, 11:00 AM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
February 20, 10:00 AM CST to February 21, 10:00 AM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426763, 426764, 426765, 426766, 426767, 426769, 426768, 426755, 426757, 426759, 426761, 426762, 426756, 426760.